Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 369, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 1, 2002, 3:59 PM CDT for Russell County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 1, 2002, 3:59 PM CDT (20:59 UTC)
- Expired
- Oct 1, 2002, 4:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Russell County, KS
The radar
The Grand Island radar (KUEX), 145 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 1, 4:20 PM CDT | Hail 0.75 | Luray, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 99 J/kg
- Mixed-layer CIN
- -315 J/kg
- Mixed-layer LCL
- 1579 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
893 WUUS53 KICT 012059 SVRICT KSC167-012145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 358 PM CDT TUE OCT 1 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RUSSELL COUNTY IN CENTRAL KANSAS * UNTIL 445 PM CDT. * AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTH OF WALDO...OR ABOUT 9 MILES NORTHEAST OF RUSSELL...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR LURAY AROUND 415 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... STAY AWAY FROM WINDOWS. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RUSSELL COUNTY UNTIL 445 PM CDT. LAT...LON 3902 9894 3894 9875 3912 9853 3912 9881 /JAKUB NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 3:15 PM CDT, 44 minutes earlier.
Area forecast discussion, Oct 1, 3:15 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 315 PM CDT TUE OCT 1 2002 MAIN FCST PROBLEMS ARE PRECIPITATION POTENTIAL AND TEMPERATURES OVER THE NEXT 2-3 DAYS. FOLLOWED AN ETA/AVN BLEND FOR THE MOST PART AS THE ETA WAS MORE AGGRESSIVE WITH THE COLD FRONT WED NIGHT AND NOT SO SURE ABOUT THAT ATTM. THE AVN LOOKED TOO BULLISH WITH THE POPS IN SVRL PERIODS. TONIGHT: BEST FORCING WL OCCUR ALONG THE FRONT WHICH SINKS SWD INTO CNTRL KS LATE. MESOETA ALSO SHOWS SOME UPR DIVERGENCE OCCURRING OVER NWRN-N-CNTRL KS AS AN UPR JET STREAK LIFTS NEWD OUT OF CO INTO NE. DECENT INSTABILITY WL REMAIN ALOFT ALSO. SO WL KEEP HIEST POPS (50-55%) IN CNTRL KS, TAPERING TO NIL IN THE SERN ZONES. OTHERWISE WL REMAIN VERY MILD S OF THE FRONT WITH DWPTS IN THE MID 60S AND SRLY WINDS HOLDING UP. WEDNESDAY: ETA AND AVN INDICATE THE FRONT WL PROGRESS INTO S-CNTRL/SERN KS WITH WINDS TENDING TO VEER TO SWRLY COMPONENT AHEAD OF FRONT. THUS WITH SOME SUN SERN KS SHOULD APPROACH 90 BASED ON 1000/850 THICKNESSES. MEANWHILE CLOUDS AND/OR PCPN WL HOLD TEMPS BACK TO THE MID 60S/LWR 70S BEHIND THE FRONT IN CNTRL KS. WL KEEP A CHC OF SHWRS/T-STORMS ALONG/N OF THE FRONT WITH ESPECIALLY THE ETA SHOWING DECENT ISENTROPIC LIFT. IN ADDITION CNTRL AND S-CNTRL KS WL BE IN THE RIGHT REAR QUADRANT OF THE UPR JET. WED NIGHT-THURS NIGHT: UPR LOW WL HANG BACK IN THE GT BASIN WED NIGHT, AND THEN WL LIFT E-NEWD TOWARD THE CNTRL/SRN PLAINS THURS-THURS NIGHT. THE COLD FRONT WL SAG INTO SERN KS WED NIGHT BEFORE SLOWING/STALLING PER AVN/ETA COMPROMISE. THE AVN MAY BE THE BETTER CHOICE HERE SHOWING THE FRONT STALLING BEFORE THE ETA. MUCH OF THE FCST AREA WL REMAIN IN THE RIGHT REAR QUAD OF THE UPR JET AND WITH THE 850 FRONT STILL IN THE FCST AREA, WL KEEP 40-50 PCT CHC SHWRS/TSTORMS GOING WITH HIER POPS CNTRL/S-CNTRL KS. LOW CLOUDS ARE PROGGED TO DEVELOP OVER CNTRL/S-CNTRL KS WED NIGHT INTO THURS IN VIEW OF BNDRY LYR-925 RH. SO TEMPS WL FALL TO BLO NORMAL VALUES IN CNTRL AND MUCH OF S-CNTRL KS DURING THIS TIMEFRAME. LONGER RANGE: FRI-TUES: PLANNING TO GO 40-50 POPS IN S-CNTRL/SERN KS FRI WITH THE COLD FRONT MOVING THROUGH IN RESPONSE TO A STRONG PIECE OF ENERGY SWEEPING OVER THE CNTRL/SRN PLAINS. LATEST GUIDANCE FROM THE TPC HAS LILI MOVG TOWARD E TX/WRN LA AROUND 12Z FRI, BUT THIS IS STILL FAR AWAY. THE UPR TROF MOVG ACROSS KS/OK FRI SHOULD HELP PICK THIS FEATURE UP AND EVENTUALLY PUSH IT NEWD. LATEST AVN HAS LILI MOVG INTO WRN LA AROUND 12Z FRI, THEN INTO WRN KY/TN BY 12Z SAT WHICH WOULD KEEP HEAVY RAINS WELL TO OUR E. SO BEST RAIN CHC (50%) APPEARS TO BE SERN KS FRI WITH THE COLD FRONT, BEFORE PCPN SHUTS OFF FRI NIGHT. OTHERWISE NEXT UPR TROF DIGS INTO THE ROCKIES SAT, AND MOVES OUT ACROSS THE NRN/CNTRL PLAINS SUN-MON. ANOTHER FRONT IS PROGGED TO MOVE ACROSS KS SAT NIGHT, BUT SHOULD COME THRU DRY UNLESS MOISTURE CAN SOMEHOW RETURN N OF OLD FRONTAL BNDRY. FELT THE MRF MAY BE COOLING THINGS OFF TOO MUCH SUN AND MON AND WENT WITH MORE OF COMPROMISE BETWEEN WARMER ECMWF AND COLDER MRF. SO DRY SAT-TUES AND NR TO SLIGHTLY BLO NORMAL TEMPS. FCSTID = 09 ICT 69 81 58 69 / 30 50 50 50 HUT 65 75 54 66 / 40 50 50 50 EWK 66 80 56 68 / 30 50 50 50 EQA 69 82 59 70 / 20 50 50 50 WLD 70 85 60 75 / 20 50 50 40 RSL 58 66 47 58 / 60 40 50 50 GBD 59 69 49 61 / 50 40 50 50 SLN 61 70 51 63 / 50 50 50 50 MPR 66 75 54 66 / 40 50 50 50 CFV 70 90 61 83 / 10 40 40 30 CNU 70 89 61 81 / 10 40 40 30 K88 70 87 60 78 / 20 40 40 30 .ICT... KS...NONE.
Hazardous weather outlook, Oct 1, 11:55 AM CDT, 4 hours 4 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-011800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1155 AM CDT TUE OCT 1 2002 THE HAZARDOUS WEATHER OUTLOOK PERTAINS TO CENTRAL AND SOUTHEAST KANSAS. .DAY ONE... A STRONG COLD FRONT MOVING SOUTHEAST TOWARD CENTRAL KANSAS WILL SERVE AS FOCUS FOR THUNDERSTORMS LATE THIS AFTERNOON. THE BEST SHOT FOR THUNDERSTORMS WILL BE ALONG, AND NORTHWEST, OF A LINE FROM GREAT BEND TO SALINA. A FEW THUNDERSTORMS MAY ACHIEVE SEVERITY, WITH BOTH HAIL AROUND 1 INCH DIAMETER AND DAMAGING WINDS AROUND 60 MPH POSSIBLE. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING, PRIMARILY ACROSS RUSSELL, BARTON, LINCOLN, ELLSWORTH, AND SALINE COUNTIES. .DAYS TWO THROUGH SEVEN... FOR WEDNESDAY THROUGH FRIDAY: WITH THE COLD FRONT CONTINUING TO PUSH SOUTHEAST ACROSS KANSAS INTO A MOISTURE RICH ENVIRONMENT, THUNDERSTORMS ARE FORECAST FOR MOST OF THE WICHITA COUNTY WARNING AREA. THE BEST SHOT FOR THUNDERSTORMS ON WEDNESDAY WILL OCCUR ACROSS SOUTH-CENTRAL KANSAS WITH THE AXIS OF STRONGER THUNDERSTORMS GRADUALLY SHIFTING SOUTHEAST INTO SOUTHEAST KANSAS WEDNESDAY NIGHT AND EARLY THURSDAY. FOR SATURDAY THROUGH MONDAY: NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. ES
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.